When you stop consuming methamphetamine — whether that’s after using it for the first time or smoking it every day for a decade — you may experience uncomfortable and sometimes nearly unbearable feelings in your body and mind. These feelings, called withdrawal, can last from several days to a few weeks.
But you’re not alone in experiencing withdrawal. And there are many strategies to cope with or treat it.
Here’s a closer look at meth withdrawal, including how long it lasts and how to manage it.
What goes up must come down. But your experience after consuming meth (or any other amphetamine, for that matter) can vary quite a bit. So does the terminology.
You might hear about at least three types of experiences, depending on your pattern of use:
All three can involve the following symptoms to varying degrees:
While comedowns and crashes are technically part of withdrawal, people often use these terms to describe the severity of symptoms (with a comedown being the least severe and withdrawal being the most severe).
Keep in mind that your behavior while using meth, like not eating or drinking water, can make your withdrawal symptoms more severe.
Shame and stigma can also have a negative effect on the post-meth experience for some people, notes Vivian Veronica, a methamphetamine specialist. Veronica works with Project Neon, a harm reduction organization.
All types of withdrawal have a similar root cause. Liam Acheson, an Australian researcher conducting a small pilot trial of lisdexamfetamine (Vyvanse) for methamphetamine dependence, explains that withdrawal happens when you’ve “used the dopamine and serotonin in your brain” to the point that your brain is fully depleted and needs replenishing.
Dopamine and serotonin are two chemical messengers called neurotransmitters that can affect a range of things, including your mood, sleep cycle, and digestive process. Meth causes your brain to release its stores of both these neurotransmitters, contributing to meth’s pleasurable effects.
When you stop using meth, though, your brain is left without enough dopamine or serotonin, causing withdrawal symptoms. These symptoms fade as your brain replenishes its store of dopamine and serotonin.
Most meth withdrawal symptoms peak 1 or 2 days after stopping consumption and go away within 7 days. A small 2005 study found that some low-level symptoms may continue for up to 2 weeks, though.
Older adults or people who’ve used meth for a long time
While symptoms tend to steadily improve in 1 or 2 weeks, sleep issues may actually worsen after improving within the first week.
Acheson warns that the science of post-meth experiences is incomplete. You can try to anticipate the intensity of your symptoms based on your consumption patterns, but there’s no guarantee around how things will unfold.
Withdrawal symptoms are “also dependent on individual brain chemistry, so each person can experience withdrawal differently,” Acheson says. He also notes that there isn’t a lot of human data regarding what happens during meth withdrawal, which makes it hard to give a general timeline.
Some people may safely tolerate meth withdrawal without medical supervision or intervention. But others may opt for, or even require, supportive care to manage their symptoms.
You’ll definitely want to consider consulting a medical professional first if you also intend to stop using other substances you’ve been mixing with meth. This is especially important for alcohol, GHB (gamma hydroxybutyrate), GBL (gamma butyrolactone), or benzodiazepines, as these can be dangerous to stop using on your own.
It’s also best to get professional care if you have any ongoing mental or physical health concerns or experience symptoms of psychosis, which can include:
- auditory and visual hallucinations
- feelings of paranoia
- trouble concentrating
- changes to your speech
- thoughts of suicide
If you need help now
You’re not alone. Here’s how to get support.
Connect with a trained, compassionate crisis counselor by:
- calling the National Suicide Prevention Lifeline at 800-273-8255
- texting HOME to 741741 to reach the Crisis Text Line
These confidential, free hotlines are available 24/7.
Find more suicide prevention resources and helpline numbers here.
You can do several things to cope with symptoms of meth withdrawal:
- Sleep. Getting rest, especially if you haven’t done so for days, is essential for your overall health.
- Do mindless activities. Do easy, enjoyable things, like watching TV or going outside with a friend, to help your mind and body get better. It’s especially important to do things that make you feel good, since your brain is replenishing its supply of dopamine and serotonin.
- Eat something. Eating anything is better than eating nothing. But if you can, try to incorporate nutrient-rich foods, like fruits, vegetables, and whole grains, into your diet.
- Take a B-complex vitamin. Some people report that taking a daily B-complex vitamin seems to be helpful.
- Hydrate. Make sure you’re regularly drinking water or getting fluids from your diet in the form of fresh fruit, popsicles, broths, and other water-rich foods.
- Practice self-love. “Be gentle with yourself,” advises Veronica, who notes that feelings of shame can “make the comedown so much worse.” Using this time to practice self-compassion can help you avoid the “shame spiral.”
You can also try taking medication to help you sleep or manage uncomfortable symptoms.
When it comes to using medication to manage withdrawal symptoms, receiving a prescription is best. Your prescriber can determine the best option for your symptoms. They’ll also make sure it won’t interact with any other medications you take.
Getting a prescription also ensures you know what you’re getting. In non-prescribed (“black market”) economies, pressed pills marketed as Xanax, for example, may contain fentanyl or other contaminants. These can lead to a potentially fatal overdose.
If you do find yourself getting non-prescribed medication, use fentanyl test strips before taking it. You can get these strips for free or at a reduced price from NEXT Distro. You can also find them at your local syringe service program (SSP). The North American Syringe Exchange Network can help you find an SSP in your area.
Meth withdrawal can be uncomfortable, but there are things you can do to make the experience more manageable. If you plan to stop using other substances, particularly alcohol, GHB/GBL, or benzodiazepines, talk with a medical professional first, as stopping these on your own can be dangerous.
If you’re concerned about your drug use, help is available. If you feel comfortable, you can bring it up with a healthcare professional. Keep in mind that patient confidentiality laws will prevent them from reporting this information to law enforcement.
You can also reach out to one of the following free and confidential resources:
Sessi Kuwabara Blanchard is an independent drug journalist and transgender critic. She was formerly a staff writer at Filter, one of the only online journalistic publications dedicated to covering harm reduction. Follow her on Twitter, @SessiBlanchard.